Georgia, 2024

Flood and Heavy Rain in Georgia, August 22 to 24, 2024

August 22 to 24, 2024 · NWS JAX · 4 events in 1 county or zone

A surface low meandered offshore of the NE FL coastal along a stalled front. Passing upper-level short wave trough energy, high moisture and slow storm motion produced locally heavy rainfall and pulse strong storms with wet downbursts in resultant storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low meandered offshore of the NE FL coastal along a stalled front. Passing upper-level short wave trough energy, high moisture and slow storm motion produced locally heavy rainfall and pulse strong storms with wet downbursts in resultant storms. Storms impacted coastal areas in the morning, then with diurnal heating shift inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 7:00 PM EST, 4 hours earlier.

Area forecast discussion, Aug 22, 7:00 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
800 PM EDT Thu Aug 22 2024

...New AVIATION...

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

.AVIATION...
(00Z TAFS)
Issued at 800 PM EDT Thu Aug 22 2024

A band of heavy showers streaming onshore from the Atlantic waters
will impact CRG, VQQ, and SGJ through around 04Z tonight, with
prevailing MVFR ceilings and the potential for brief periods of
IFR conditions during heavier downpours. Showers may occasionally
impact JAX and GNV, but confidence remains too low to include
TEMPO groups at this time. Otherwise, VFR conditions are expected
to prevail at SSI through at least 08Z. MVFR ceilings will likely
develop during the overnight hours area-wide, and another band of
showers and possibly a few embedded thunderstorms will move
onshore from the Atlantic waters, with this activity lifting
northward across CRG, JAX, and SSI during the predawn and early
morning hours on Friday. Periods of IFR visibilities will be
possible during heavier downpours later tonight and Friday
morning, but confidence in timing is too low to include in this
TAF package. Showers and thunderstorms will then become widespread
by the late morning and afternoon hours on Friday, and we included
PROB30 groups for MVFR conditions at each terminal through at
least 20Z. Breezy onshore winds at the SGJ and SSI coastal
terminals this evening, with speeds diminishing below 10 knots by
10Z. Surface winds will be variable in direction during the
morning hours, and then easterly winds around 10 knots will
prevail outside of thunderstorm activity on Friday afternoon.

&&

.NEAR TERM...
Issued at 236 PM EDT Thu Aug 22 2024

Radar imagery shows scattered to numerous showers and storms
forming over the region as the airmass remains moist and unstable.
Frontal zone remains nearly stationary over northeast and north
central FL oriented roughly from St Augustine to Gainesville. This
boundary would appear to be oriented a bit more southwest to
northeast late tonight into Friday morning as low pressure
offshore forcing the front further south for inland zones.
Conditions aloft show a mid level trough shifting a bit more east
and southeast, which promote a slow east or southeast shift of the
front. The convection will be robust at times with locally heavy
rainfall and gusty winds. The temps at 500 mb are cool from the
12z JAX sounding at near -8 C...and in fact the coolest they have
been all summer. This should encourage fast producing updrafts,
and very heavy rainfall rates and potential localized flooding
over southern-most zones. Flow aloft also quite divergent with 250
mb winds of 40-50 kt. Convection will weaken over inland areas
this evening, but still remain at scattered chances overnight for
the coastal zones due to the breezy northeast flow to the north of
the front. Winds at the coast will remain breezy at 15-25 mph and
gusty. Recent obs from Fernandina Beach and Mayport were
northeast near 25 mph and gusty.

&&

.SHORT TERM...
(Friday through Sunday) Issued at 236 PM EDT Thu Aug 22 2024

The presence of the upper level trough axis across the eastern
GOMEX will continue a moist and unsettled SW aloft flow across the
area aloft while at the surface an inverted coastal trough will
maintain breezy onshore (easterly) winds and bring morning coastal
showers and isolated storms. Convection will expand inland into
the afternoon with diurnal heating, with the best coverage of
afternoon and evening showers and storms expected across inland NE
FL where deepest moisture (PWATS over 2 inches) will focus under
mid level lift and instability under the upper level trough. High
PWATs combined with very weak storm motion (< 5 kts) across NE FL
will continue a localized heavy rainfall threat and localized
downburst potential given below climo temperatures aloft (-8 deg C
vs climo which is near -7 deg C) and a southerly 40 kt jet
Fri/Sat. By Sunday, the upper level low retrogrades farther west,
with warming mid level temperatures with a continued moist plume
trailing across the local area of 1.8 to 2 inch PWATs under ENE
5-10 kt steering flow and continued but weaker low level onshore
flow and adjacent coastal trough offshore.

Temperatures will trend near to slightly below normal with more
storminess across the area with highs in the low/mid 80s toward
the Atlantic coast under onshore flow to the low 90s well inland
toward the I-75 corridor, with a gradual warming trend each day as
the upper low drifts farther west and weakens. Mild near to above
normal low temperatures will range in the 70s.

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 236 PM EDT Thu Aug 22 2024

High pressure at the surface and aloft strengthens north of the
region Monday into Tuesday, shifting drier air southward across SE
GA with warming temperatures aloft. This will transition to less
rain chances across SE GA next week with a more diurnally driven
sea breeze convective regime across NE FL with 40-60% mainly
afternoon and evening shower and thunderstorm chances.
Temperatures will begin to moderate back toward to just above
normal values.

&&

.MARINE...
Issued at 236 PM EDT Thu Aug 22 2024

Small craft advisories remain in effect for waters mainly zones
mainly north of St Augustine. Have extend advisory in time
and increased the winds and seas a bit for this forecast update.
Otherwise, similar thinking from prior discussion with stalled
front lingering over northeast Florida waters tonight will slowly
move north through this morning and this afternoon. The front will
gradually diminish and then shift southward by Friday and
Saturday. Flow will shift to become more out of the east by the
weekend with winds blowing onshore winds continuing. Afternoon
showers and thunderstorms will develop each afternoon with
overnight showers and isolated thunderstorms expected today and
through the weekend.

Rip Currents: High Risk is in effect for all beaches into Friday due
to gusty northeast winds and enhanced surf up to around 3-5 ft.

&&

.HYDROLOGY...
Issued at 232 AM EDT Thu Aug 22 2024

Higher astronomical tides and breezy northeasterly flow will lead
to elevated tidal levels at times of high tide through tonight.
Minor river flooding within the Suwannee and Santa Fe basins
continue to gradually recede over the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  85  69  88 /  10  30  10  40
SSI  74  84  75  87 /  40  50  40  60
JAX  73  86  73  88 /  40  60  30  70
SGJ  73  87  75  88 /  50  70  30  70
GNV  70  86  71  88 /  40  80  20  70
OCF  72  88  73  90 /  40  80  20  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Friday night for FLZ124-125-
     133-138.

GA...High Rip Current Risk through late Friday night for GAZ154-166.

AM...Small Craft Advisory until 9 AM EDT Friday for AMZ450-470.

     Small Craft Advisory until 3 AM EDT Friday for AMZ452-472.

&&

In the hours before

Special weather statement, Aug 22, 7:06 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
806 PM EDT Thu Aug 22 2024

FLZ132-232-325-425-230045-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-
806 PM EDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLAY AND
SOUTHWESTERN DUVAL COUNTIES THROUGH 845 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nas Jax, or near Orange Park, moving west at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Park, Cecil Field, Nas Jax, Ortega, Oakleaf Plantation,
Bellair-Meadowbrook Terrace, Lakeside, and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3006 8193 3024 8199 3030 8165 3021 8162
TIME...MOT...LOC 0005Z 069DEG 24KT 3024 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRUZ
Local storm report, Aug 22, 7:40 PM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
840 PM EDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Flood            1 SW Ocala              29.18N 82.14W
08/22/2024                   Marion             FL   Law Enforcement

            Ocala Police reported several local roads,
            including South Pine Avenue (US-27) at SW
            7th Street, were temporarily closed due to
            flooding. No injuries were reported. Smaller
            local roads remain closed.

&&

KC
Local storm report, Aug 22, 7:48 PM EST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
848 PM EDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     2 ENE Ocala Airport     29.19N 82.19W
08/22/2024                   Marion             FL   Emergency Mngr

            A tree fell on a RV at Holiday Travel Park
            near Ocala. Residence was deemed
            uninhabitable. No injuries were reported. An
            unknown number of residents were displaced.

&&

KC
Local storm report, Aug 22, 7:59 PM EST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
859 PM EDT Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flood            1 NE Kingsley           29.98N 81.99W
08/22/2024                   Clay               FL   Other Federal

            131st Training Flight instructor reported a
            couple of roads were flooded near Camp
            Blanding. About 3 to 4 inches of water were
            on the roads. Roads were passable.

&&

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Camden

When
August 22, 11:00 PM EST to August 23, 1:59 PM EST
Where
Camden County, 2.47 mi WSW of Harriets Bluff
Reported by
Mesonet
Coordinates
30.860, -81.620

A public weather station measured 3.86 inches as of 3 pm. Most of the rain fell between 5:30 am and 9:30 am.

Heavy Rain, Camden

When
August 23, 6:00 AM EST to August 24, 6:00 AM EST
Where
Camden County, 0.69 mi S of Kingsland
Reported by
CoCoRaHS
Coordinates
30.790, -81.680

Daily storm total rainfall of 4.69 inches was measured just south of Kingsland. Most of the rainfall occurred during the morning of 8/23.

Flood, Camden

When
August 23, 7:30 AM EST
Where
Camden County, 2.16 mi SSW of Kingsland to 4.24 mi S of Kingsland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.770, -81.690

Camden county EM reported localized flooding | in flood-prone areas. Public reported later | that US 17 near St. Marys river was flooded | and appeared impassable.

Heavy Rain, Camden

When
August 23, 2:03 PM EST
Where
Camden County, 3.04 mi WSW of Harriets Bluff
Reported by
Public
Coordinates
30.860, -81.630

A private weather station measured daily storm total rainfall of 3.74 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199604, 1203880, 1199603, 1199605.